Pneumonitis, interstitial lung disease, lung infiltration or respiratory failure suspected of being associated with Docetaxel, an antineoplastic agent
In Canada, Docetaxel ( Taxotere ) is an injectable chemotherapy drug that was first marketed on December 31, 1995. It is currently indicated for the treatment of breast, non-small cell lung, ovarian and prostate cancer, as well as squamous cell carcinoma of the head and neck.
Docetaxel belongs to a group of antineoplastic medicines known as taxanes. It acts by disrupting the microtubular network essential for cell division. Specifically, it promotes the assembly and stabilization of microtubules and leads to the production of microtubule bundles without normal function, resulting in the inhibition of mitosis in cells.
Several antineoplastic drugs, including Docetaxel, have been known to induce pulmonary toxicity, which may result in a variety of pathological syndromes ranging from unspecified dyspnea to pulmonary pneumonitis that may lead to permanent pulmonary fibrosis and possible death. This type of drug-associated lung injury typically occurs as a result of cellular dysfunction which can trigger apoptosis or by impairing the cell and tissue repair sequence.
Health Canada received 31 reports of respiratory-related adverse reactions suspected of being associated with Docetaxel involving pneumonitis, interstitial lung disease, lung infiltration or respiratory failure. Among these cases, 23 patients required hospitalization. A fatal outcome was reported in 9 cases. Patient age ranged from 34 to 69 years. Age was not reported in 4 cases. Time to onset of the adverse reactions varied from several days after one dose to several weeks after multiple doses.
Several cases of serious respiratory-related adverse reactions in patients using Docetaxel, either alone or in combination with other antineoplastic agents, have been reported in the literature. Reported adverse reactions included pneumonitis or interstitial pneumonitis, pulmonary infiltrates, acute respiratory distress syndrome, respiratory failure, interstitial lung disease, interstitial infiltrates and pneumocystis pneumonia. Some of these cases resulted in fatal outcomes. For example, one article describes 4 patients who developed severe interstitial pneumonitis that could not be explained by any other cause other than Docetaxel-associated toxicity. None had metastatic disease to the lung, and all had normal liver function before receiving chemotherapy. The patients presented with symptoms of acute dyspnea and fever within 1 to 2 weeks of receiving Docetaxel. All 4 patients eventually developed progressive interstitial infiltrates and respiratory failure. Two of the patients died of related complications.
Source: Health Canada - CARN, 2013